Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 338, NWS Goodland, KS

July 14, 2016Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 14, 2016, 2:01 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2016, 2:01 PM MDT (20:01 UTC)
Expired
Jul 14, 2016, 2:45 PM MDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2163 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

829 
WUUS53 KGLD 142001
SVRGLD
COC017-063-142045-
/O.NEW.KGLD.SV.W.0338.160714T2001Z-160714T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
201 PM MDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  NORTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 245 PM MDT

* AT 201 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF
  SEIBERT...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN KIT CARSON AND NORTH CENTRAL CHEYENNE COUNTIES IN EAST
  CENTRAL COLORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3915 10311 3925 10297 3911 10255 3884 10283
TIME...MOT...LOC 2001Z 306DEG 24KT 3910 10292 

HAIL...1.00IN
WIND...60MPH
 
$$

JRM
2 follow-up statements
407 
WWUS53 KGLD 142017
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT THU JUL 14 2016

COC017-063-142045-
/O.CON.KGLD.SV.W.0338.000000T0000Z-160714T2045Z/
KIT CARSON CO-CHEYENNE CO-
217 PM MDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTHWESTERN KIT CARSON AND NORTH CENTRAL CHEYENNE COUNTIES IN
EAST CENTRAL COLORADO...

AT 217 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF
SEIBERT...MOVING SOUTHEAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN KIT CARSON AND NORTH CENTRAL CHEYENNE COUNTIES IN EAST
CENTRAL COLORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3910 10304 3923 10291 3911 10255 3886 10283
TIME...MOT...LOC 2017Z 305DEG 22KT 3907 10288 

HAIL...1.50IN
WIND...60MPH
 
$$

JRM
856 
WWUS53 KGLD 142035
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT THU JUL 14 2016

COC017-063-142045-
/O.EXP.KGLD.SV.W.0338.000000T0000Z-160714T2045Z/
KIT CARSON CO-CHEYENNE CO-
235 PM MDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIT CARSON AND
NORTH CENTRAL CHEYENNE COUNTIES IN EAST CENTRAL COLORADO WILL EXPIRE
AT 245 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.

LAT...LON 3910 10304 3923 10291 3911 10255 3886 10283
TIME...MOT...LOC 2034Z 306DEG 24KT 3907 10288 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:31 AM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 14, 11:31 AM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1131 AM MDT THU JUL 14 2016

.UPDATE...
Issued at 803 AM MDT Thu Jul 14 2016

Updated forecast mainly to reflect current radar trends. Will
continue to mention scattered thunderstorms, mostly north of
highway 36, through the morning hours. Storms have pulsed a bit
last couple hours but are generally remaining below severe limits.
Storms across Yuma and Dundy counties continue to be elevated but
will likely may become more surface based later this morning. SPC
most unstable CAPE currently shows around 1000 J/KG in this area.

&&

.SHORT TERM...(Today and tonight)
Issued at 121 AM MDT Thu Jul 14 2016

Latest satellite and upper air analysis indicated nearly zonal flow
over the Central Plains.  Embedded in the zonal flow was an upper
level short wave trough over Eastern Colorado.  Ahead of the short
wave trough a line of strong to severe thunderstorms had developed
along a cold front that was moving south across the Tri-State Area.
Latest storm activity is not as robust as initially thought or as
widespread.  If storm activity does not expand in coverage over the
next few hours, will have to revisit rainfall chances for today.

Today am currently expecting the line of storms from the overnight
hours to continue moving east across the Tri-State Area.  Models
indicate the upper level short wave trough will deepen over the line
of storms early this morning.  Am expecting rainfall chances to end
from west to east starting in the mid morning as the back edge of
the line of storms begins to move into the area followed by
subsidence.  The storm activity should be east of the area by early
afternoon if not before.

During the late afternoon another upper level short wave trough will
develop over the far western part of the area.  This may trigger the
next round of storms for the day.

The storm chances will move over the west half of the Tri-State Area
this evening before the short wave trough fills later in the evening.

Overnight another upper level short wave trough will approach the
Tri-State Area from the north.  This one looks like it will just
graze the northern part of the area, with most of the storm activity
north of the Tri-State Area.

.LONG TERM...(Friday through Wednesday)
Issued at 137 AM MDT Thu Jul 14 2016

Friday chances for storms increase through the day as the upper
level short wave trough to the north moves through the area.  Am
expecting storm activity to increase from northwest to southeast
during the day.

Friday evening another round of storms will move in from the west as
another upper level short wave trough moves through.  Most of the
storm activity with this trough will be south of the Tri-State Area
by midnight.  Overnight the nose of the low level jet develops over
Tri-State Area, with the best elevated CAPE over the eastern 1/3 of
the area.  Expect the best chances for storms over the east due to
the much better CAPE and the stronger lift as an upper level short
wave trough moves over the elevated CAPE field during the overnight
hours.

Saturday morning there maybe some lingering storms in the eastern
part of the Tri-State Area as the upper level short wave trough
departs and the nose of the low level jet dissipates.  During the
afternoon dry air and a cap will prevent any storms from developing
despite the presence of an upper level short wave trough over the
far west and far east parts of the area.

Saturday night a strong upper level short wave trough will move
across Central Nebraska, with lift possibly extending as far south
as the central part of the Tri-State Area.  Any storms that develop
will be east of the area by sunrise Sunday.

There will be a risk of strong to severe thunderstorms each day and
night with damaging winds and large hail the primary threats.

Regarding high temperatures, they will be coolest today then
gradually warm as the upper level ridge moves closer to the Tri-
State Area now through Saturday.

The Sunday through Wednesday period is expected to be primarily
dry and warm/hot across the Tri-State region. As the period
progresses the ridge that has been impacting the region will
strengthen and limit moisture from moving up into the CWA. The
only way for precipitation chances to occur is if moisture from
Arizona and the Gulf of California move into the region, which
looks to be the case Monday night (but only slight chances were
added to the forecast due to the uncertainty). Overall, with the
dominate ridge sitting over the high plains temperatures are
expected to be in the 90s to low 100s through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1124 AM MDT Thu Jul 14 2016

KGLD: Weak surface pattern will give light and variable winds
through the period with a tendency toward more steady SSE winds
later tonight. Scattered thunderstorms are expected to develop
over northwest Kansas after 20Z and dissipate by 02Z. Have
accounted for this in TAF with VCTS.

KMCK: Weak surface pattern will also result in generally light and
variable winds through the TAF period. Scattered showers with
isolated thunder currently on radar west of McCook will approach
the terminal area 18-20Z. Thereafter convection near KMCK is
expected to be more isolated for remainder of afternoon into early
evening.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...DLF
SHORT TERM...JTL
LONG TERM...JTL/CLT
AVIATION...DLF
Hazardous weather outlook, Jul 14, 10:55 AM MDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT THU JUL 14 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151700-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT THU JUL 14 2016 /1155 AM CDT THU JUL 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON AND EVENING. THE BEST POTENTIAL FOR STORMS WILL BE
OVER EASTERN COLORADO INTO WESTERN KANSAS WEST OF HIGHWAY
27...AND ALSO NORTH OF INTERSTATE 70. THE MAIN HAZARDS IN
ADDITION TO CLOUD-TO-GROUND LIGHTNING WILL BE THUNDERSTORM
OUTFLOW TO 60 MPH AND HALF DOLLAR SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY THROUGH SATURDAY...SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED MAINLY DURING THE EVENING AND OVERNIGHT
HOURS. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:58 PM MDTSpecial Weather StatementGLDKit Carson17 min
Jul 13, 10:20 PM MDTSpecial Weather StatementGLDKit Carson10 min
Jul 13, 10:29 PM MDTSpecial Weather StatementGLDKit Carson16 min
Jul 13, 10:31 PM MDTSpecial Weather StatementGLDYuma14 min
Jul 13, 10:35 PM MDTSevere Thunderstorm WarningGLDYuma40 min
Jul 13, 10:47 PM MDTSpecial Weather StatementGLDKit Carson13 min
Jul 13, 10:59 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson46 min
Jul 13, 11:10 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma50 min
Jul 13, 11:47 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma43 min
Jul 14, 2:12 AM MDTSevere Thunderstorm WarningGLDCheyenne48 min
Jul 14, 2:44 AM MDTSevere Thunderstorm WarningGLDCheyenne32 min
Jul 14, 3:03 AM MDTSevere Thunderstorm WarningGLDKit Carson25 min
Jul 14, 3:44 AM MDTSpecial Weather StatementGLDKit Carson16 min
Jul 14, 6:26 AM MDTSpecial Weather StatementGLDYuma34 min
Jul 14, 7:45 AM MDTSpecial Weather StatementGLDPhillips15 min
Jul 14, 8:54 AM MDTSevere Thunderstorm WarningGLDYuma24 min
Jul 14, 2:02 PM MDTSpecial Weather StatementGLDYuma13 min
Jul 14, 2:38 PM MDTSpecial Weather StatementGLDKit Carson22 min
Jul 14, 2:46 PM MDTSpecial Weather StatementGLDCheyenne14 min
Jul 14, 3:03 PM MDTSpecial Weather StatementGLDCheyenne12 min
Jul 14, 3:15 PM MDTSevere Thunderstorm WarningGLDCheyenne45 min
Jul 14, 3:23 PM MDTSevere Thunderstorm WarningGLDCheyenne52 min
Jul 14, 4:11 PM MDTSevere Thunderstorm WarningGLDCheyenne34 min
Jul 14, 4:43 PM MDTSevere Thunderstorm WarningGLDCheyenne22 min
Jul 14, 4:54 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson36 min
Jul 14, 5:14 PM MDTSpecial Weather StatementGLDCheyenne16 min
Jul 14, 5:17 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson28 min
Jul 14, 5:24 PM MDTSevere Thunderstorm WarningGLDKit Carson21 min
Jul 14, 5:31 PM MDTSevere Thunderstorm WarningGLDCheyenne18 min
Jul 14, 5:40 PM MDTSevere Thunderstorm WarningGLDKit Carson35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.